Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2000, 7:44 AM CDT for Coffey County, Lyon County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2000, 7:44 AM CDT (12:44 UTC)
- Expired
- May 16, 2000, 8:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Coffey County, KS, Lyon County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:00 AM CDT | Hail 0.75 | Olpe, KS | |
| May 16, 8:05 AM CDT | Hail 0.88 | Burlington, KS | |
| May 16, 8:06 AM CDT | Hail 0.75 | Gridley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 161245 SVRTOP KSC031-111-161315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 744 AM CDT TUE MAY 16 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 815 AM CDT * AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF GRIDLEY...OR ABOUT 17 MILES SOUTHEAST OF EMPORIA...MOVING EAST AT 55 MPH. * SOME LOCATIONS AFFECTED... GRIDLEY JOHN REDMOND RESERVOIR BURLINGTON LE ROY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:01 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 16, 3:01 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 AM CDT TUE MAY 16 2000 ...MAIN FORECAST PROBLEM IS SEVERE STORM THREAT TONIGHT AND WEDNESDAY AFTERNOON... GENERALLY PREFER AN AVN/ETA SOLUTION AS THE NGM IS TOO FAST WITH THE UPPER LOW AND TOO FAR NORTH WITH THE SURFACE LOW. ETA/AVN BOTH TRY TO BRING LOWER 60S DEW POINTS INTO NORTHEAST KANSAS BY 00Z WEDNESDAY. THIS DOES NOT LOOK TOO UNREASONABLE WITH LOWER 60S DEW POINTS CURRENTLY OVER WESTERN OKLAHOMA. BOTH ETA AND AVN LIFT THE WARM FRONT NORTH TO INTERSTATE 70 BY 00Z WEDNESDAY. FORECAST SOUNDINGS SHOW ONLY A WEAK CAP NORTH OF THE WARM FRONT. 850-700 MB Q-VECTORS IMPLY DECENT UPWARD MOTION ACROSS NORTHEAST KANSAS THIS EVENING. MAIN LIMITING FACTOR WILL BE HOW MUCH WARMING WILL OCCUR NORTH OF THE BOUNDARY...AS 850 MB RELATIVE HUMIDITY FORECASTS HAVE A FAIR AMOUNT OF MOISTURE OVER NORTHEAST KANSAS. THINK STORMS WILL DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NORTH OF THE FRONTAL BOUNDARY. SHEAR PARAMETERS LOOK VERY IMPRESSIVE AND IF SURFACE BASED STORMS ARE ABLE TO DEVELOP...THEN SUPERCELLS WOULD BE LIKELY. AVN/ETA SURGE WARM FRONT THROUGH NORTHEAST KANSAS AFTER MIDNIGHT WHICH SHOULD EFFECTIVELY CAP OFF THE ATMOSPHERE. BEST THUNDERSTORM CHANCES WOULD PROBABLY BE DURING THE EVENING HOURS...AND MAINLY NORTH OF INTERSTATE 70. DRYLINE SETS UP ACROSS CENTRAL KANSAS ON WEDNESDAY AS DEEP SURFACE LOW CRANKS UP NEAR HILL CITY. THINK AVN AND ETA ARE DRYING OUT THE ATMOSPHERE AHEAD OF THE DRYLINE TOO MUCH AND THINK DEW POINTS WILL HOLD IN THE 60S AHEAD OF THE DRYLINE. WITH VERY WARM LOW LAYERS TEMPERATURES SHOULD APPROACH 90F ALONG THE DRYLINE...YIELDING CAPES OF 2000 TO 3000 IN THE MOIST SECTOR. BOTH ETA AND AVN FORECAST SIGNIFICANT MID LEVEL COOLING BY 00Z THURSDAY ACROSS CENTRAL KANSAS. WITH GOOD CONVERGENCE AND STRONG VERTICAL MOTION FORECAST ALONG THE DRYLINE...THINK SCATTERED STORMS WILL FIRE ACROSS CENTRAL KANSAS LATE WEDNESDAY AFTERNOON. WIND FIELDS ARE FORECAST TO BE QUITE STRONG WEDNESDAY AFTERNOON...SO SEVERE STORMS ARE ONCE AGAIN POSSIBLE. PREFER THE COOLER NGM/FWC GUIDANCE FOR HIGHS TODAY...BUT BOTH NGM/FWC AND AVN/FAN GUIDANCE LOOK TOO COOL ON WEDNESDAY GIVEN VERY WARM LOW LEVEL TEMPERATURES. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:14 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.